Missouri, 2025

Tornadoes and Hail in Missouri, April 2, 2025

April 2, 2025 · NWS LSX · 6 events in 5 counties and zones

During the afternoon and early evening of April 2, 2025, numerous strong to severe thunderstorms impacted southeast and east-central Missouri as well as south-central Illinois. Large hail, damaging wind, and a few tornadoes were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$685,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

During the afternoon and early evening of April 2, 2025, numerous strong to severe thunderstorms impacted southeast and east-central Missouri as well as south-central Illinois. Large hail, damaging wind, and a few tornadoes were observed. This activity occurred on the northwest extent of a significant tornado outbreak later that evening across the Ohio River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 2, 1:53 PM CST, 20 minutes earlier. Its key messages:

  • Severe thunderstorms end this evening as a cold front pushes drier air into the region, at least briefly.
  • The front stalls to our south and wobbles back and forth over the next few days, bringing multiple rounds of showers and thunderstorms Thursday through Saturday night. The heaviest rain will be on Friday. Localized flash flooding and more widespread river flooding is possible.
Area forecast discussion, Apr 2, 1:53 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
253 PM CDT Wed Apr 2 2025

.KEY MESSAGES...

- Severe thunderstorms end this evening as a cold front pushes
  drier air into the region, at least briefly.

- The front stalls to our south and wobbles back and forth over
  the next few days, bringing multiple rounds of showers and
  thunderstorms Thursday through Saturday night. The heaviest rain
  will be on Friday. Localized flash flooding and more widespread
  river flooding is possible.

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 249 PM CDT Wed Apr 2 2025

In the very near term, we remain in the warm sector ahead of an
approaching front. The moist, unstable air ahead of a prefrontal
line of convection has led to increasing instability in an
environment of strong speed and some directional shear. We expect
thunderstorms to continue developing ahead of the front through the
mid to late afternoon before the passage of the front cuts off the
moisture and ends the threat. Storms in this environment will be
capable of producing tornadoes as well as large hail and damaging
winds. Once the front moves through we'll see winds turn westerly
and dewpoints falling into the 40s. Temperatures tonight drop into
the 40s in western and northern areas where the impact of the front
will be felt first. Tomorrow will be cooler for most, in the 50s and
60s. Despite the brief drying behind the front, clouds and rain
chances increase as the day goes on Thursday.

In the bigger picture, the surface front stalls to our south near
the Memphis area while an upper trough reorganizes over the
southwest US. Broad surface low pressure near the Rio Grande ensures
a continual southerly flow from the Gulf up into and over the
frontal boundary to our south. Most of the heavier activity on
Thursday stays to our south, but some may creep into our area from
the west during the afternoon and evening. This is more associated
with a passing shortwave trough rather than the front itself. This
far north of the front we won't have much instability to work with,
and if we do it will be elevated. So we're not looking at any
significant severe weather threat with this. But this will be the
opening round of what will be multiple days of showers and
thunderstorms which will produce swaths of heavy rainfall. The flood
threat on Thursday is pretty low, but this initial round of rain
will wet soils for the upcoming days of rain.

Kimble

&&

.LONG TERM...  (Friday through Next Wednesday)
Issued at 249 PM CDT Wed Apr 2 2025

While the initial shortwave exits to the east Thursday night, the
next rounds the trough and moves in from the west on Friday. This
will send another surge of moisture into and over the front,
shifting the front northward as well. This round of rain centers on
Friday afternoon into Friday night and is the most likely time
period for our area to see heavy rainfall. After multiple days of
flow off the Gulf, moisture levels will be maximizing with surface
dewpoints south of the front rising into the low 70s and PWAT rising
to almost 2 inches, extreme for this time of year. This suggests
rainfall rates may be extreme especially in areas of deep
convection. Combine this with a stalled or slow moving boundary
which serves as a focus for multiple rounds of storms to develop and
we see a very real threat for widespread flooding and localized
flash flooding. This threat would locally magnify if the boundary
stalls and multiple rounds move over the same area. However at the
moment the boundary does look to wobble around, more like a water
hose being flung around in the backyard. The boundary lifts north
then back south with the passage of the broader wave. This
wobbling would reduce the cumulative totals somewhat, but there
remains fairly high confidence in a prolonged period of heavy
rain. This is especially true on a larger river basin scale where
even if the heaviest rainfall axis shifts around over time, much
of this water will end up in the same rivers in the end. The
primary river basins to be impacted are the Meramec, Kaskaskia,
and Black Rivers. Additional flooding on tributary creeks and
streams is likely as well. However, the larger rivers like the
Missouri and Mississippi (upstream of St Louis) are less likely to
see flood impacts.

Yet another wave moves along the wobbling boundary on Saturday
initiating one final round of heavy rain along and north of the
boundary Saturday into Saturday night. However, the boundary is
expected to shift southward for this round, sending the focus for
heavy rain just to our south over southeast MO into the Ohio River
Valley. If the front doesn't shift as far south then we could see a
second round of heavy rainfall in parts of our area which would lead
to even more significant impacts. The overall trend in the QPF
forecast has come down somewhat from prior forecasts primarily due
to the shift southward in this final round of heavy rain. However,
we do still have high confidence in the overall environment favoring
heavy rainfall with the most widespread impacts in our area on
Friday into Friday night.

Regarding the severe weather threat through this period, we remain
largely to the north of the surface front. This means convection
will be elevated in nature, limiting the threat to primarily hail if
we can get enough instability to develop. At this time, there's
considerable uncertainty on whether we get this necessary
instability, but if we do it would be most likely on Friday when the
overall moist air mass gets shoved furthest northward. The SPC
outlook for Friday does include a Slight Risk for parts of our area
due to this threat for some large hail.

Saturday night's trough is the final trough to affect us in this
flow regime. As it shifts the front further southeast it also brings
in colder air late Saturday night into Sunday morning. This will
also be as the last of the precipitation is ending and there remains
a very low chance that this precipitation ends as some snowflakes
across central and northern Missouri. About 10 to 20 percent of the
00Z ensemble guidance indicates this switch to light snow, but even
if this occurs we do not expect any accumulations considering
marginal surface temperatures and even warmer ground temperatures.

Cooler weather lasts for a day or two as another deeper trough
dropping into the Great Lakes ushers in a reinforcing shot of cooler
air. We're actually looking at a pretty widespread potential for a
freeze across the entire forecast area Monday night. This will be
more likely if surface high pressure is able to settle into the
region during the overnight hours leading to ideal cooling
conditions. However, it's possible we see freezing temperatures
arrive via cold advection alone. The latest NBM indicates
probability of freezing temperatures ranging from 60 percent in our
south to as high as 80 percent in our north.

Kimble

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 641 AM CDT Wed Apr 2 2025

Challenging forecast today with a line of weakening thunderstorms
moving into northeast and central Missouri this morning. The line
is expected to continue moving east through the morning, and could
partially dissipate before restrengthening this afternoon.
Thunderstorms this morning will be capable of producing 30-40kt
wind gusts and IFR conditions in heavy rain. Afternoon storms are
expected to be stronger with 50+ kt wind gusts, large hail and a
few tornadoes. Outside of storms, strong south-southwest flow
between 20-30kts with gusts of 30-40kts are expected until late
afternoon early evening. Some patches of MVFR clouds are likely
today outside of thunderstorms, otherwise VFR conditions are
generally expected to prevail.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 7 PM CDT this evening for Franklin MO-Iron
     MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-
     Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

     Flood Watch from Thursday morning through late Saturday night
     for Crawford MO-Franklin MO-Iron MO-Jefferson MO-Madison MO-
     Reynolds MO-Saint Francois MO-Saint Louis City MO-Saint
     Louis MO-Sainte Genevieve MO-Washington MO.

IL...Wind Advisory until 7 PM CDT this evening for Adams IL-Bond IL-
     Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
     IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-Saint Clair IL-Washington IL.

     Flood Watch from Thursday morning through late Saturday night
     for Bond IL-Clinton IL-Fayette IL-Madison IL-Marion IL-
     Monroe IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 2, 1:58 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
258 PM CDT Wed Apr 2 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-032000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
258 PM CDT Wed Apr 2 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are likely today. The highest threat will be
across parts of eastern Missouri and southwest/south central
Illinois. All hazards are possible with these storms including large
hail, damaging winds and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periods of heavy rain and thunderstorms are expected Thursday
through Saturday night. The heaviest rainfall accumulations are
expected across parts of southeast Missouri into southwest Illinois.
This heavy rain may cause moderate to major river flooding and
significant flash flooding in and near the flood watch area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Kimble

The radar

The St Louis radar (KLSX), 100 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 thunderstorm wind, 2 hail. Local standard time, as filed.

Tornado, Crawford

When
April 2, 2:13 PM CST to 2:14 PM CST
Where
Crawford County, 1.87 mi NNE of Huzzah to 2.48 mi SSE of Berryman
Rating
EF0
Path length
2.32 mi
Path width
50 yd
Continued into
Washington, Mo (LSX)
Reported by
NWS Storm Survey
Coordinates
37.874, -91.134

At 3:13 PM, a tornado began southwest of Berryman, MO in east-central Crawford County, producing damage to trees in the northern half of Mark Twain National Forest. In Crawford County the tornado had a path length of 2.32 miles with a maximum path width of 50 yards. It was rated an EF0.

Tornado, Washington

When
April 2, 2:14 PM CST to 2:39 PM CST
Where
Washington County, 3.08 mi NNW of Brazil to 1.33 mi WNW of Racola
Rating
EF3
Path length
19.63 mi
Path width
200 yd
Property damage
$685,000
Reported by
NWS Storm Survey
Coordinates
37.889, -91.096

The tornado then entered Washington County and crossed West State Highway 8 east of Berryman. The tornado continued northeast, damaging mobile homes and snapping trees around Cape Lakewood before approaching State Highway 185 and the town of Latty. Once there, the tornado strengthened and caused significant damage to homes in the northwest part of town. This damage was the worst observed, with winds estimated as strong as 165 mph. The tornado continued northeast into rural areas northwest of Old Mines before lifting at 3:39 PM. In Washington County the tornado had a path length of 19.63 miles with a maximum path width of 200 yards. It was rated an EF3.

Thunderstorm Wind, Reynolds

When
April 2, 2:55 PM CST
Where
Reynolds County, 3.02 mi NW of Lesterville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.480, -90.890

Thunderstorm winds downed trees over Highway N and Highway 21 near Lesterville.

Hail, St. Louis

When
April 2, 3:21 PM CST
Where
St. Louis County, Oakville
Measured
1 in hail
Reported by
Public
Coordinates
38.470, -90.300

Hail, St. Louis

When
April 2, 3:22 PM CST
Where
St. Louis County, 2.13 mi SW of Cliff Cave
Measured
1 in hail
Reported by
Public
Coordinates
38.430, -90.310

Thunderstorm Wind, St. Francois

When
April 2, 3:43 PM CST
Where
St. Francois County, 0.88 mi NE of Farmington
Measured
60 kt (69 mph) measured gust
Reported by
Amateur Radio
Coordinates
37.790, -90.410

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyThe tornado archive for Missouri, 2025Warnings in Missouri, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241783, 1241786, 1241602, 1241607, 1241609, 1241630.